A Hybrid Projection Algorithm for Finding Solutions of Mixed Equilibrium Problem and Variational Inequality Problem
© Filomena Cianciaruso et al. 2010
Received: 3 June 2009
Accepted: 16 September 2009
Published: 1 November 2009
We propose a modified hybrid projection algorithm to approximate a common fixed point of a -strict pseudocontraction and of two sequences of nonexpansive mappings. We prove a strong convergence theorem of the proposed method and we obtain, as a particular case, approximation of solutions of systems of two equilibrium problems.
In this paper, we define an iterative method to approximate a common fixed point of a -strict pseudocontraction and of two sequences of nonexpansive mappings generated by two sequences of firmly nonexpansive mappings and two nonlinear mappings. Let us recall from  that the -strict pseudocontractions in Hilbert spaces were introduced by Browder and Petryshyn in .
The iterative approximation problems for nonexpansive mappings, asymptotically nonexpansive mappings, and asymptotically pseudocontractive mappings were studied extensively by Browder , Goebel and Kirk , Kirk , Liu , Schu , and Xu [8, 9] in the setting of Hilbert spaces or uniformly convex Banach spaces. Although nonexpansive mappings are 0-strict pseudocontractions, iterative methods for -strict pseudocontractions are far less developed than those for nonexpansive mappings. The reason, probably, is that the second term appearing in the previous definition impedes the convergence analysis for iterative algorithms used to find a fixed point of the -strict pseudocontraction . However, -strict pseudocontractions have more powerful applications than nonexpansive mappings do in solving inverse problems. In the recent years the study of iterative methods like Mann's like methods and CQ-methods has been extensively studied by many authors [1, 10–13] and the references therein.
and we will indicate the set of solutions with .
We will indicate with the set of solutions of VIP.
The equilibrium problems, in its various forms, found application in optimization problems, fixed point problems, convex minimization problems; in other words, equilibrium problems are a unified model for problems arising in physics, engineering, economics, and so on (see ).
As in the case of nonexpansive mappings, also in the case of -strict pseudocontraction mappings, in the recent years many papers concern the convergence of iterative methods to a solutions of variational inequality problems or equilibrium problems; see example for, [10, 14–18].
Here we prove a strong convergence theorem of the proposed method and we obtain, as a particular case, approximation of solutions of systems of two equilibrium problems.
Moreover if is uniformly convex, equality holds in (2.2) if and only if .
If we say that is firmly nonexpansive. Note that every -inverse strongly monotone operator is also Lipschitz continuous (see ).
(see ). Let be a nonempty closed convex subset of a real Hilbert space and let be a -strict pseudocontractive mapping. Then with is a nonexpansive mapping with .
3. Main Theorem
Let be a closed convex subset of a real Hilbert space . Let
(i) be an -inverse strongly monotone mapping of into ,
(ii) a -inverse strongly monotone mapping of into ,
(iii) and two sequences of firlmy nonexpansive mappings from to .
Let be a -strict pseudocontraction .
(i) with ;
Moreover suppose that
(ii) pointwise converges in to an operator and pointwise converges in to an operator ;
(iii) and .
Then strongly converges to .
Now we divide the proof in more steps.
is closed and convex for each .
for each .
So the claim immediately follows by induction.
exists and is asymptotically regular, that is, .
that is, .
and consequently .
and by boundedness of , it follows that .
, for each .
and by Step 4, the assumptions on and , we obtain the claim of Step 5.
By the assumptions on , Steps 4 and 6, and the boundedness of and the claim follows.
and by the assumptions on , Step 4 and the boundedness of and it follows that as . By Step 6 we note that also .
and by previous steps, it follows that as .
The set of weak cluster points of is contained in .
We will use three times the Opial's Lemma 2.1.
Let be a weak cluster point of and let be a subsequence of such that .
which is a contradiction.
This leads to a contraddiction again. By the hypotheses and Step 7 the claim follows. By the same idea and using Step 6, we prove that .
Since has the Kadec-Klee property, then as .
Moreover, by and by the uniqueness of the projection , it follows that .
Thence every subsequence converges to as and consequently , as .
Let us observe that one can choose and as sequences of -inverse strongly monotone operators and -inverse strongly monotone operators provided for all .
The hypotheses and in the main Theorem 3.1 seem very strong but, in the sequel, we furnish two cases in which (ii) and (iii) are satisfied.
Let us remember that the metric projection on a convex closed set is a firmly nonexpansive mapping (see ) so we claim that have the following proposition.
If is such that and an -inverse strongly monotone, then realizes conditions (ii) and (iii) with .
Moreover, (iii) follows directly by (2.2).
In the sequel we will indicate with the set of solution of our mixed equilibrium problem. If we denote with .
We notice that for and the problem is the well-known equilibrium problem [23–25]. If and is an -inverse strongly monotone operator we have the equilibrium problems studied firstly in  and then in [18, 22, 27]. If and we refound the mixed equilibrium problem studied in [16, 28, 29].
A bi-function is monotone if for all .
Next lemma examines the case in which .
Let be a convex closed subset of a Hilbert space .
Let be a bi-function such that
(f1) for all ;
(f2) is monotone and upper hemicontinuous in the first variable;
(f3) is lower semicontinuous and convex in the second variable.
Let be a bi-function such that
(h1) for all ;
(h2) is monotone and weakly upper semicontinuous in the first variable;
(h3) is convex in the second variable.
Moreover let us suppose that
()for fixed and , there exists a bounded set and such that for all , ,
called resolvent of and .
(2) is a single value;
(3) is firmly nonexpansive;
(4) and it is closed and convex.
We will prove that, by KKM's lemma, is nonempty.
that is absurd.
holds. Let and let be a sequence in such that .
that means simultaneously that if and is firmly nonexpansive.
To prove (4), it is enough to follow (iii) and (iv) in [25, Lemma 2.12].
We note that if , our lemma reduces to [25, Lemma 2.12]. The coercivity condition (H) is fulfilled.
Moreover our lemma is more general than [16, Lemma 2.2]. In fact
(i)our hypotheses on are weaker ( weak upper semicontinuous implies upper hemicontinuous);
(ii)if satisfies the condition in Lemma 2.2, choosing one has that is concave and upper semicontinuous in the first variable and convex and lower semicontinous in the second variable;
(iii)the coercivity condition (H) by the equivalence of (3.36) and (3.37) is the same.
and thus the claim holds.
Let us suppose that and are two bi-functions satisfying the hypotheses of Lemma 3.5. Let be the resolvent of and . Let be an -inverse strongly monotone operator. Let us suppose that is such that . Then realize (ii) and (iii) in Theorem 3.1.
When , by boundedness of the terms that do not depend on , we obtain (ii).
That is, . At this point we observe that from the definitions of and , one has .
By Propositions 3.3 and 3.8 we can exhibit iterative methods to approximate fixed points of the -strict pseudo contraction that are also
(1)solution of a system of two variational inequalities VI(C,A) and VI(C,B) ( );
(2)solution of a system of two mixed equilibrium problems ( and );
(3)solution of a mixed equilibrium problem and a variational inequality ( and ).
However when the properties of the mapping and are well known, one can prove convergence theorems like Theorem 3.1 without use of Opial's lemma.
In next theorem our purpose is to prove a strong convergence theorem to approximate a fixed point of that is also a solution of a mixed equilibrium problem and a solution of a variational inequality . One can note that we relax the hypotheses on the convergence of the sequences and .
Let be a closed convex subset of a real Hilbert space , let be two bi-functions satisfying (f1)–(f3),(h1)–(h3), and (H). Let be a -strict pseudocontraction.
Let be an -inverse strongly monotone mapping of into and let be a -inverse strongly monotone mapping of into .
Let us suppose that .
(i) with ;
Then strongly converges to .
First of all we observe that by Lemma 3.5 we have that . We can follow the proof of Theorem 3.1 from Steps 1–7. We prove only the following.
The set of weak cluster points of is contained in .
Since is Lipschitz continuous and as , we have as .
By condition , for fixed, the function is lower semicontinuos and convex, and thus weakly lower semicontinuous .
by (f2) and (h2), as , we obtain .
Now we prove that .
moreover, since is a maximal operator, , that is, .
Finally, to prove that we follow Step 8 as in Theorem 3.1.
Since also Step 9 can be followed as in Theorem 3.1, we obtain the claim.
- Acedo GL, Xu H-K: Iterative methods for strict pseudo-contractions in Hilbert spaces. Nonlinear Analysis: Theory, Methods & Applications 2007,67(7):2258–2271. 10.1016/j.na.2006.08.036MathSciNetView ArticleMATHGoogle Scholar
- Browder FE, Petryshyn WV: Construction of fixed points of nonlinear mappings in Hilbert space. Journal of Mathematical Analysis and Applications 1967, 20: 197–228. 10.1016/0022-247X(67)90085-6MathSciNetView ArticleMATHGoogle Scholar
- Browder FE: Nonexpansive nonlinear operators in a Banach space. Proceedings of the National Academy of Sciences of the United States of America 1965, 54: 1041–1044. 10.1073/pnas.54.4.1041MathSciNetView ArticleMATHGoogle Scholar
- Goebel K, Kirk WA: A fixed point theorem for asymptotically nonexpansive mappings. Proceedings of the American Mathematical Society 1972, 35: 171–174. 10.1090/S0002-9939-1972-0298500-3MathSciNetView ArticleMATHGoogle Scholar
- Kirk WA: A fixed point theorem for mappings which do not increase distances. The American Mathematical Monthly 1965, 72: 1004–1006. 10.2307/2313345MathSciNetView ArticleMATHGoogle Scholar
- Liu Q: Convergence theorems of the sequence of iterates for asymptotically demicontractive and hemicontractive mappings. Nonlinear Analysis: Theory, Methods & Applications 1996,26(11):1835–1842. 10.1016/0362-546X(94)00351-HMathSciNetView ArticleMATHGoogle Scholar
- Schu J: Iterative construction of fixed points of asymptotically nonexpansive mappings. Journal of Mathematical Analysis and Applications 1991,158(2):407–413. 10.1016/0022-247X(91)90245-UMathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Inequalities in Banach spaces with applications. Nonlinear Analysis: Theory, Methods & Applications 1991,16(12):1127–1138. 10.1016/0362-546X(91)90200-KMathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Existence and convergence for fixed points of mappings of asymptotically nonexpansive type. Nonlinear Analysis: Theory, Methods & Applications 1991,16(12):1139–1146. 10.1016/0362-546X(91)90201-BMathSciNetView ArticleMATHGoogle Scholar
- Ceng L-C, Al-Homidan S, Ansari QH, Yao J-C: An iterative scheme for equilibrium problems and fixed point problems of strict pseudo-contraction mappings. Journal of Computational and Applied Mathematics 2009,223(2):967–974. 10.1016/j.cam.2008.03.032MathSciNetView ArticleMATHGoogle Scholar
- Marino G, Xu H-K: Weak and strong convergence theorems for strict pseudo-contractions in Hilbert spaces. Journal of Mathematical Analysis and Applications 2007,329(1):336–346. 10.1016/j.jmaa.2006.06.055MathSciNetView ArticleMATHGoogle Scholar
- Marino G, Colao V, Qin X, Kang SM: Strong convergence of the modified Mann iterative method for strict pseudo-contractions. Computers and Mathematics with Applications 2009,57(3):455–465. 10.1016/j.camwa.2008.10.073MathSciNetView ArticleMATHGoogle Scholar
- Zhou H: Convergence theorems of fixed points for -strict pseudo-contractions in Hilbert spaces. Nonlinear Analysis: Theory, Methods & Applications 2008,69(2):456–462. 10.1016/j.na.2007.05.032MathSciNetView ArticleMATHGoogle Scholar
- Colao V, Marino G, Xu H-K: An iterative method for finding common solutions of equilibrium and fixed point problems. Journal of Mathematical Analysis and Applications 2008,344(1):340–352. 10.1016/j.jmaa.2008.02.041MathSciNetView ArticleMATHGoogle Scholar
- Moudafi A: Viscosity approximation methods for fixed-points problems. Journal of Mathematical Analysis and Applications 2000,241(1):46–55. 10.1006/jmaa.1999.6615MathSciNetView ArticleMATHGoogle Scholar
- Peng JW: Iterative algorithms for mixed equilibrium problems, strictly pseudocontractions and monotone mappings. Journal of Optimization Theory and Applications. In press
- Peng JW, Liou YC, Yao JC: An iterative algorithm combining viscosity method with parallel method for a generalized equilibrium problem and strict pseudocontractions. Fixed Point Theory and Applications 2009, Article ID 794178 2009:-21.Google Scholar
- Cho YJ, Qin X, Kang JI: Convergence theorems based on hybrid methods for generalized equilibrium problems and fixed point problems. Nonlinear Analysis: Theory, Methods & Applications 2009,71(9):4203–4214. 10.1016/j.na.2009.02.106MathSciNetView ArticleMATHGoogle Scholar
- Browder FE: Convergence of approximants to fixed points of nonexpansive non-linear mappings in Banach spaces. Archive for Rational Mechanics and Analysis 1967, 24: 82–90.MathSciNetView ArticleMATHGoogle Scholar
- Opial Z: Weak convergence of the sequence of successive approximations for nonexpansive mappings. Bulletin of the American Mathematical Society 1967, 73: 591–597. 10.1090/S0002-9904-1967-11761-0MathSciNetView ArticleMATHGoogle Scholar
- Takahashi W, Toyoda M: Weak convergence theorems for nonexpansive mappings and monotone mappings. Journal of Optimization Theory and Applications 2003,118(2):417–428. 10.1023/A:1025407607560MathSciNetView ArticleMATHGoogle Scholar
- Takahashi S, Takahashi W: Strong convergence theorem for a generalized equilibrium problem and a nonexpansive mapping in a Hilbert space. Nonlinear Analysis: Theory, Methods & Applications 2008,69(3):1025–1033. 10.1016/j.na.2008.02.042MathSciNetView ArticleMATHGoogle Scholar
- Bianchi M, Schaible S: Generalized monotone bifunctions and equilibrium problems. Journal of Optimization Theory and Applications 1996,90(1):31–43. 10.1007/BF02192244MathSciNetView ArticleMATHGoogle Scholar
- Blum E, Oettli W: From optimization and variational inequalities to equilibrium problems. The Mathematics Student 1994,63(1–4):123–145.MathSciNetMATHGoogle Scholar
- Combettes PL, Hirstoaga SA: Equilibrium programming in Hilbert spaces. Journal of Nonlinear and Convex Analysis 2005,6(1):117–136.MathSciNetMATHGoogle Scholar
- Moudafi A: Weak convergence theorems for nonexpansive mappings and equilibrium problems. Journal of Nonlinear and Convex Analysis 2008,9(1):37–43.MathSciNetMATHGoogle Scholar
- Wang S, Zhou H, Song J: Viscosity approximation methods for equilibrium problems and fixed point problems of nonexpansive mappings and inverse-strongly monotone mappings. Methods and Applications of Analysis 2007,14(4):405–419.MathSciNetView ArticleMATHGoogle Scholar
- Ceng L-C, Yao J-C: A hybrid iterative scheme for mixed equilibrium problems and fixed point problems. Journal of Computational and Applied Mathematics 2008,214(1):186–201. 10.1016/j.cam.2007.02.022MathSciNetView ArticleMATHGoogle Scholar
- Chadli O, Chbani Z, Riahi H: Equilibrium problems with generalized monotone bifunctions and applications to variational inequalities. Journal of Optimization Theory and Applications 2000,105(2):299–323. 10.1023/A:1004657817758MathSciNetView ArticleMATHGoogle Scholar
- Brezis H: Analyse Fonctionnelle, Collection Mathématiques Appliquées pour la Maîtrise. Masson, Paris, France; 1983:xiv+234.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.